Kentucky, 2007

Hail and Damaging Wind in Kentucky, June 14, 2007

June 14, 2007 · NWS JKL · 2 events in 1 county or zone

A strong weather disturbance in the upper levels of the atmosphere moved across the area during the afternoon and evening hours of the 14th. A few thunderstorms developed across Eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong weather disturbance in the upper levels of the atmosphere moved across the area during the afternoon and evening hours of the 14th. A few thunderstorms developed across Eastern Kentucky. One of these became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 6:25 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 14, 6:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT THU JUN 14 2007

.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/

THE STORM PREDICTION CENTER HAS THE ENTIRE FORECAST AREA IN A SEVERE
THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING. THE GOES SOUNDING IS
SHOWING A LIFTED INDEX VALUE OF -2.6 OVER JACKSON THIS AFTERNOON...SO
THIS IS NORMALLY NOT QUITE UNSTABLE ENOUGH TO SUPPORT SEVERE
WEATHER. THE NAM FORECAST SOUNDING IS SHOWING A LIFTED INDEX OF -5.6
FOR 1800 GMT...HOWEVER IT IS PLAGUED WITH DEWPOINTS THAT ARE TWO
HIGH. THE WET BULB ZERO TODAY IS ABOUT 10K FEET...SO HAIL IS
CERTAINLY A PLAYER IF THE STORMS GET INITIATED. THERE IS ALSO MORE
DRY AIR IN THE MID LAYERS TODAY WHICH WILL MAKE THE WIND GUSTS MORE
LIKELY TODAY. THE MAIN FEATURE THAT WE ARE LOOKING AT TO INITIATE THE
CONVECTION IS A SHORTWAVE/VORT MAX WHICH IS MOVING DOWN THE BACK SIDE
OF THE LOW WHICH IS OUT OVER THE ATLANTIC. THE VORT MAX SHOWS UP REAL
WELL ON THE WATER VAPOR IMAGERY. THE LEADING EDGE OF THIS SYSTEM
EXTENDED FROM CENTRAL WEST VIRGINIA TO PORTSMOUTH OHIO AT 2:30 PM.
ONLY THE EASTERN PORTION OF THIS LINE HAS ANY CONVECTION ALONG IT
RIGHT NOW. IF CONVECTION DOES NOT GET GOING SOON...THEN IT IS
POSSIBLE THAT THE SEVERE THUNDERSTORM WATCH EXTENDS TOO FAR TO THE
WEST. WE WILL HAVE TO WAIT AND SEE HOW THINGS DEVELOP OVER THE NEXT
FEW HOURS. WENT WITH THE GFS WITH AS THE MODEL OF THE DAY AS IT
INITIALIZED BETTER AND HAD A BETTER HANDLE ON THE VORT MAX WHICH IS
HEADING OUR WAY.

THIS SYSTEM WILL STALL OUT OVER THE FORECAST AREA TONIGHT AND
GRADUALLY WEAKEN THROUGH THE DAY FRIDAY. THERE WILL BE A LOW
PRESSURE CENTER JUST TO THE NORTHWEST OF THE FORECAST AREA WITH A
SURFACE TROUGH EXTENDING FROM ROWAN TO WAYNE COUNTIES. AS
SUCH...THINGS WILL REMAIN UNSETTLED TOMORROW AND ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. ON SATURDAY...THINGS WILL CLEAR OUT
AND IT WILL BE A BEAUTIFUL DAY IN THE 80S.

WENT WITH A 60/40 BLEND OF THE GFS AND ETA MOS FOR THE TEMPERATURE
FORECASTS WITH 60 PERCENT TO THE WARMER GFS.

.LONG TERM.../SUNDAY THROUGH THURSDAY/

AT THE BEGINNING OF THE PERIOD MODELS ARE IN GOOD AGREEMENT WITH MID
AND UPPER RIDGING BUILDING ACROSS THE OHIO VALLEY. THIS WILL RESULT
IN DRY WEATHER AND HIGHER TEMPERATURES. THE MEX MOS TEMPERATURES LOOK
GOOD WITH HIGHS AROUND 90. THE TUESDAY THROUGH THURSDAY PERIOD
BECOMES A FORECAST CHALLENGE AS THE 06Z GFS IS COMPLETELY OUT OF
PHASE WITH THE 00Z RUN OF THE ECMWF. THE 12Z GFS RUN IS NOT QUITE AS
PROGRESSIVE BUT STILL FASTER THAN THE ECMWF. BY THE MIDDLE OF NEXT
WEEK THE 06Z GFS AND 00Z ECMWF WERE 180 DEGREES OUT OF PHASE WITH
THEIR 500 MB PATTERNS. THE ECMWF CONTINUES WITH RIDGING IN THE
EASTERN UNITED STATES AND A TROF IN THE WEST...WHILE THE GFS SHOWS A
TROF IN THE EAST AND A RIDGE IN THE WEST. HAVE LEANED CLOSER TO THE
ECMWF...AND THE HPC SOLUTION WHICH HOLD BACK THE ADVANCE OF THE UPPER
TROF AND SURFACE COLD FRONT INTO THE OHIO VALLEY. HPC NOTES THAT
TELECONNECTIONS SUPPORT SOMETHING CLOSER TO THE ECMWF SOLUTION. AS A
RESULT WILL GO WITH HIGHER AFTERNOON TEMPERATURE FORECASTS FOR THE
SECOND HALF OF NEXT WEEK WHEN COMPARED TO THE MEX MOS. THE LOWS LOOK
OK FOR THE MOST PART. CONFIDENCE IS LOW IN PRECIPITATION FORECAST FOR
TUESDAY THROUGH THURSDAY. THERE IS A POSSIBILITY THAT OUTFLOW
BOUNDARIES FROM CONVECTION WELL TO OUR WEST COULD RESULT IN SOME
CONVECTION WELL EAST OF THE FRONTAL ZONE NEXT WEEK. WITH THIS IDEA
AND HPC ALSO GOING THIS ROUTE WILL GO WITH CHANCE OF
THUNDERSTORMS...MAINLY AFTERNOON AND EVENING FOR THE TUESDAY THROUGH
THURSDAY PERIOD. HOWEVER...WOULD NOT BE SURPRISED IF MOST OF THE AREA
STAYS DRY THROUGH THURSDAY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

FEW TSRA STILLL POPPING UP ALONG A BOUNDARY THAT HAS CROSSED THE OHIO
RVR AND IS PROGRESSING SOUTH. FAIRLY GOOD CELL HAS BUILT JUST NORTH
OF JKL AND IS SLOWLY MOVING SOUTH. POSSIBLE IT WILL HOLD TOGETHER
LONG ENUF TO BRING A BRIEF TSRA TO THE JKL AIRPORT. NOTHING
THREATENING LOZ/SME BUT THERE ARE SOME CB SOUTH OF THESE AIRPORTS.
WILL KEEP VCTS IN JKL TAF UNTIL 2Z AND CB FOR LOZ/SME. EXPECT ANOTHER
ROUND OF MVFR FOG IN THE MORNING PRE-DAWN HOURS AND ANOTHER ROUND OF
ISOLATED SHRA/TSRA ON FRI.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....SBH
AVIATION...DUSTY
Hazardous weather outlook, Jun 14, 3:19 AM EST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
419 AM EDT THU JUN 14 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
419 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THERE IS A POTENTIAL FOR SOME STORMS TO
PROVIDE SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY...GENERALLY SOUTH OF THE HAL
ROGERS PARKWAY.

THUNDERSTORMS WILL BE POSSIBLE FROM EARLY TUESDAY MORNING INTO
WEDNESDAY AS A DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

RAY

In the hours before

Special weather statement, Jun 14, 2:05 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT THU JUN 14 2007

KYZ085-087-142000-
WHITLEY-BELL-
305 PM EDT THU JUN 14 2007

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WHITLEY AND
SOUTHWESTERN BELL COUNTIES THROUGH 400 PM EDT THURSDAY AFTERNOON...

AT 305 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
DAVISBURG...MOVING SOUTHWEST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

DUSTY
Special weather statement, Jun 14, 6:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EDT THU JUN 14 2007

KYZ106-142345-
MORGAN-
710 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM TO AFFECT CENTRAL MORGAN COUNTY THROUGH 745
PM EDT THURSDAY EVENING...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF
WEST LIBERTY...OR NEAR YOCUM...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE NEAR TWENTYSIX AROUND 720 PM EDT...WOODSBEND
AROUND 725 PM EDT...HENRY AROUND 730 PM EDT...NEW CUMMER AROUND 735
PM EDT...GREEAR AROUND 740 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

RAY
Special weather statement, Jun 14, 6:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT THU JUN 14 2007

KYZ108-150015-
WOLFE-
744 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN WOLFE COUNTY THROUGH 815
PM EDT THURSDAY EVENING...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAZEL GREEN...
MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE NEAR HAZEL GREEN AROUND 750 PM EDT...TRENT AROUND
800 PM EDT...GILMORE AROUND 805 PM EDT...LEXIE AROUND 810 PM
EDT...MALAGA AROUND 815 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

RAY

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
June 14, 6:50 PM EST to 6:52 PM EST
Where
Martin County, Tomahawk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -82.600

Nickel to quarter size hail reported.

Thunderstorm Wind, Martin

When
June 14, 6:53 PM EST to 6:57 PM EST
Where
Martin County, Tomahawk
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.870, -82.600

Several trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37249, 37250.